Next steps - any ideas?


Would really appreciate any ideas or thoughts on my next steps.

Basic history as fast as possible:

Age 41

AF for four years

2 versions and 3 ablations

Reasonably successful as permanent af now gone and only go into AF very occasionally and pill in the pocket works within a couple of hours

Meds are:

Xarelto 20mg daily

Flecainide 100mg pill in the pocket 200mg if not clear in 30 mins

Bisoprolol 1.25 mg daily

Just reduced Bisoprolol from 2.5 due to low resting heart rate (low 50's) and low blood pressure. Effect has been minimal now heart rate mid 50's and blood pressure still low.

My problem is I still feel rubbish. Worst than before my last ablation. Tiredness everyday and dizzy spells throughout the day. There are a few anxiety issues which I'm sure can account for some of the dizziness but many times it just comes on without anxiety.

I have my meeting with the cardiologist in about 3 weeks and I want to go armed and ready for a discussion as these meetings don't come around very often.

I would love to hear your views on what my next steps could be. Another ablation is not an option as after the last one I was told they had done as much as possible. Why do I feel so rubbish when I'm in sinus rhythm? Unless I'm in AF heart behaves other than occasional fast spell but that is usually only in the low 90's at the most.

Is it the drugs?

Could it be something else underlying?

Are there any other treatments they could try.

Thanks for taking the time to read this. Have a great weekend.

15 Replies

  • Hi your post sounds similar to mine regarding dizzie low blood pressure feeling rubbish for me it's the bisoprolol if I take 1.25mg I can tolerate but not any more than that there are lots of drugs they can try. Some people have a pacemaker fitted good lunch with your appointment

  • I think it maybe the Bisoprolol for me too. I suppose the question is how much it is doing for me. Is it needed? If it is then is there an alternative.

  • How is your BP? if low that will always make you feel bad.

    Anxiety will also so perhaps think of what might work for you to reduce stress - lots out there but you do need to be very proactive as anxiety hormones such as cortisol rushing around your system will cause illness eventually.

    I had a similar issue after second ablation, no AF but still very tired and feeling bad - turned out there was another underlying condition.

    I couldn't take Biso as it make me miserable, breathless and tired - only thing it did for me was to help stabilize my BP. It makes a lot of people feel like crap so perhaps have conversation with your doctor about reducing it or stopping?

  • Thanks for advice. BP is low. The more I read the more I think it is the Bisoprolol. Reducing stress when a teacher is tricky these days but I'm on the waiting list for some mindfullness and CBT training from the NHS which i am looking forward to.

  • Hi

    Speak to your medics about your medications; whether there are alternatives you could try and also whether you need to take it on a daily basis if you only use a PIP.

    Hope you find a solution soon.


  • How recently did you reduce the bisoprolol? Cutting back can make you feel worse before you feel better, so give it at least three weeks, if not four. If you still feel bad, why not query the need for it at all? I have now been allowed to take it only as a PIP when I go into AF, and after three or four weeks of feeling strange I got it out of my system and I feel much better.

    If I do take 1.25 gm it affects me for 24 hours. I wouldn't want to teach when affected - I feel as though I am drifting through life, instead of being able to be proactive as is needed in the classroom. Maybe the flec as a PIP is sufficient? (Discuss with doctor of course, but my impression is that, provided I am not in fast AF for any length of time, the meds are there for Quality of Life. If that is the case for you - why not ask for the QOL and drop the biso unless flec fails to stop things?)

  • Thanks for taking the time to relply. Reduced it on 11th August so it's had a while. You're right about drifting through life. Desperate to do more but being held back. I hope I can take it as a pill in the pocket too.

  • Are you in persistent AF?

  • No I was but since first ablation I only get it occasionally.

  • Don't know how the Xarelto is working for you, but I was sick as a dog for 11 months and couldn't figure out way, Blood in stool and anemia amongst other things, until I had to have a colonoscopy I had to go off the Xarelto for 3 days prior to the exam and all my symptoms disappeared, it took a while for the bleeding to stop and the anemia to correct itself as they put me back on warfarin after I discovered the problem. At least with there is an antidote but with Xarelto and the others there is not. I know have to have blood tests all the time is a pain in the butt but I've got it controlled to the point where I only have to get tested once a month and I fell much better.

  • No antidote is a red herring 99.99% of the time.

  • Not sure what you mean by this but these new blood thinners are extremely dangerous--wouldn't touch them--definitely no evidence that antidotes have been found.

  • Warfarin has an antidote, but it takes time to work - like many hours or a day or two. The impression that if one has a haemorrhage and one is on warfarin, the antidote will kick in and all will instantly be well is not a valid one.

    There are ways to control bleeding and those of us on the new anticoagulants - and I am one - mostly feel the lack of antidote is, as Peter says, a red herring. A severed artery is bad news for anyone be they on an anticoagulant or not, though external bleeding is more manageable than Internal bleeding.

  • Have had afib for 3 years....take nattokinase, fish oil, vitamin E, ginko biloba and cinnamon iin hot milk each night....all natural blood thinners...GP doesn't agree of course! My choice. Put on Rivaroxoban when first diagnosed.... Blood in urine so checked it out on internet.... Scary!! Stopped immediately. We have to make our own choices with this complaint as doctors are still at the mercy of research which ,of course, is mostly done by drug companies and therefore not objective.. Big Pharma just want to make money.

  • We have got onto a tangent here and there have been recent comments elsewhere about NOACs not suiting everyone.

You may also like...